High Wind, Cimarron
- When
- May 8, 6:00 PM CST
- Where
- Cimarron forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
On May 8th a strong late season cold front moved into the combined Oklahoma and Texas Panhandle from the north. A few isolated ASOS and mesonet sites measured gusts upwards of 60 mph for a breif period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On May 8th a strong late season cold front moved into the combined Oklahoma and Texas Panhandle from the north. A few isolated ASOS and mesonet sites measured gusts upwards of 60 mph for a breif period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 1:33 PM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 233 PM CDT Sat May 8 2021 .SHORT TERM...Tonight through Tomorrow Night... Latest WV imagery reveals an upper low over MT with attendant trough axis extending south southeast over the Rocky Mountains. High clouds were streaming out of NM carried by modest southwest flow aloft. At the surface, deep mixing was occurring with 20 to 30 mph downslope winds. Temperatures were in the upper 80s to near 90 as of 1900z amidst a very dry airmass. Recent rains and green up of fuels was the main limiting factor preventing fire weather concerns (other than elevated in the far western zones this afternoon). A cold front was noted moving into northwest KS where winds were northerly and temperatures were starting to fall into the 70s. The cold front is expected to move through the combined Panhandles this evening, with an arrival in Guymon between 6 PM and 9 PM, and Amarillo between 10 PM and 1 AM. There is a brief window where north winds could gust between 40 and 50 mph due to a combination of sharp pressure rises and a 40 to 50 knot low level jet. The strongest pressure rises of around 3mb/hr are expected in the northern combined Panhandles, yet the strongest 850mb winds are offset across the northeast zones. Generally an area from Guymon to Canadian has the best chance of seeing a brief 50mph gusts this evening. As for storm chances, probabilities are quite small due to the lack of low level moisture ahead of the front. A stray thunderstorm can't be ruled out just behind the front across the far northern Panhandles as moisture increases in the wake, but parameters suggest the severe potential will be north and east of our area this evening. Broad cyclonic flow is expected to persist over the western CONUS in the 250mb to 500mb levels through tomorrow night, setting up modest zonal flow across the Panhandles. The upper low over MT weakens some tomorrow but isn't expected to move much due to a blocking upper ridge over north central Canada. Northerly surface winds will become more easterly by tomorrow afternoon as a surface ridge settles over the midwest states. This will keep the cooler airmass over the Panhandles, and keep high temperatures below average. The combination of upslope flow over northeast NM and a subtle perturbation in the 500mb zonal flow should help kick off a few storms by late afternoon just west of the Panhandles. These storms won't have a lot of low level moisture to work with (Td ~ 40) and instability is not fantastic either (MUCAPE < 1000 J/kg). If an updraft can get going in northeast NM, inverted V type soundings could support a rogue severe wind gust or two, but the probability seems to decrease moving east into the western Panhandles as low level moisture and instability decrease further. Storms may have just enough instability and moisture above 700mb to persist into the central Panhandle in the evening hours, but the limited severe threat seems to be mostly confined to the very far western Panhandles and eastern NM. Ward && .LONG TERM...Monday through Friday... Below normal temperatures are expected at the start of the work week with highs on Monday in the upper 50s to 60s. Normal high for Amarillo this time of year is around the upper 70s. This cooldown will be due to a large Canadian airmass settling over much of the northern to central Great Plains and into the Mississippi River Valley. Although daytime highs will be below normal for Monday through Wednesday, overnight lows will be near normal with the upsloping winds mixing things up and keeping dewpoints near 40. Thursday the surface high pressure breaks down and moves on out to the east allowing for surface winds to return to the south. This will allow temperatures to return to normal Thursday and above normal Friday, with highs in the 80s. For Monday, post frontal winds turn to the east and maybe southeast for a while. These upsloping winds will be advecting in low clouds and shrouding the Panhandles, keeping temperatures on the cool side. Models are producing some chances of rain Monday through Wednesday. However, looking at Bufkit soundings this moisture will be restricted to the surface by a strong inversion around H7. As of right now there are very little signs of lift that will help saturate the levels above H7 as they look quite dry at the moment. There could be a little bit of jet dynamics depending on where the right entrance region of the jet sets up. Even a passing short wave trough at H5 looks to miss the Panhandles to the north Tuesday night into Wednesday. Models are showing very little if any CAPE, and if there is any it will most likely be the southern Texas Panhandle. Unless something changes like passing perturbations in the flow aloft, the Panhandles will mostly likely be stuck with low clouds and foggy/drizzly conditions Monday through Wednesday. Sadly this is not much of a positive as much more QPF is needed especially in the west to get out of drought. It may however, hold back fire weather conditions longer until the area can receive some more spring time rains. Thursday the FA will see NW flow aloft as a ridge starts to build over the Desert Southwest. Surface winds will return to the south to southwest as the surface high moves east and a leeside low develops over northeastern NM and southeastern CO. Skies will start to clear and temperatures will return to normal in the mid to upper 70s. Then on Friday temperatures will increase even higher under continued clear skies and southwest winds with the upper level ridge building in. Looking at a temperature near 85 for Amarillo. Hoffeditz && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 52 75 45 64 44 / 0 10 40 10 20 Beaver OK 49 70 42 57 41 / 20 5 50 30 40 Boise City OK 44 67 39 55 38 / 10 40 70 50 50 Borger TX 54 76 46 65 45 / 5 10 40 10 30 Boys Ranch TX 51 76 46 65 44 / 5 20 50 10 30 Canyon TX 51 77 44 66 43 / 0 10 30 5 20 Clarendon TX 56 75 47 63 47 / 0 0 20 5 30 Dalhart TX 45 71 40 60 38 / 5 30 50 30 40 Guymon OK 48 70 41 57 40 / 10 20 60 30 40 Hereford TX 51 78 45 67 44 / 0 10 30 5 20 Lipscomb TX 52 71 43 59 42 / 5 5 40 20 30 Pampa TX 52 72 44 61 43 / 0 5 30 10 30 Shamrock TX 55 75 45 64 45 / 0 0 20 10 30 Wellington TX 57 77 46 65 46 / 0 0 20 5 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/36
Hazardous Weather Outlook National Weather Service Amarillo TX 229 PM CDT Sat May 8 2021 OKZ001>003-TXZ001>020-317-091000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 229 PM CDT Sat May 8 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms may move into the Oklahoma Panhandle this evening from the west. Any storms that do occur in the Oklahoma Panhandle should remain below severe levels. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Sunday afternoon and night. A few storms may become strong to severe in the far western sections of the Panhandles, with damaging winds being the primary hazard. Additional thunderstorms may develop Monday night through Tuesday night. Any storms that form during this time period are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Areas fire managers and emergency officials should be alert for elevated fire weather conditions this afternoon into early this evening.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952310.